New Mexico, 2025

Damaging Winds in New Mexico, September 23, 2025

September 23, 2025 · NWS EPZ · 4 events in 2 counties and zones

An elongated positively tilted upper trough extended through the Great Lakes into Northern New Mexico. An 80 knot jet was also moving through New Mexico which resulted in strong wind shear and severe thunderstorms moving across Sierra and Otero counties with wind gusts up to 78 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An elongated positively tilted upper trough extended through the Great Lakes into Northern New Mexico. An 80 knot jet was also moving through New Mexico which resulted in strong wind shear and severe thunderstorms moving across Sierra and Otero counties with wind gusts up to 78 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 23, 9:55 AM MST, 6 hours 37 minutes earlier. Its key messages:

  • Updated at 1049 AM MDT Tue Sep 23 2025
  • Minor impacts due to isolated showers and thunderstorms over mountain areas Tuesday. Above normal high temperatures persist until a cold front arrives Wednesday.
  • More widespread precipitation enters the forecast Thursday through early next week, enhancing the risk for flash flooding.
Area forecast discussion, Sep 23, 9:55 AM MST, 6 hours 37 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1055 AM MDT Tue Sep 23 2025

...New DISCUSSION, AVIATION, FIRE WEATHER...

.KEY MESSAGES...
Updated at 1049 AM MDT Tue Sep 23 2025

 - Minor impacts due to isolated showers and thunderstorms over
   mountain areas Tuesday. Above normal high temperatures persist
   until a cold front arrives Wednesday.

 - More widespread precipitation enters the forecast Thursday
   through early next week, enhancing the risk for flash flooding.

&&

.DISCUSSION...
Issued at 1049 AM MDT Tue Sep 23 2025

Very little, if any deviation from previous forecast packages with
daily chances of showers and thunderstorms through the work week,
especially over Central New Mexico. Rain/storm chances and coverage
will increase this weekend.

Subtropical high pressure aloft over northern Mexico will remain in
place, but through the day an upper level low dropping south over
the Central/Southern High Plains will shift the aforementioned upper
high slightly west over western Mexico. That said, with sufficient
to above average moisture in place, isolated to widely scattered
showers and storms will be possible this afternoon, focus over
Sierra and Otero Counties. With fairly progressive storm motion, the
main hazards will be gusty winds. An Isolated storm or two will be
possible for areas along and south of the I-10 corridor and along
the International Border. Temperatures this afternoon will remain
well above average, topping out in the low to middle 90s across the
desert lowlands.

In response to the upper level trough dropping south across the High
Plains, surface high pressure will develop in it's wake, inducing
northerly flow which will promote a backdoor cold front. Said
backdoor coldfront will move in from the east/northeast during the
Wednesday morning timeframe. High resolution guidance, especially
the NAM (which is fairly good at resolving this feature) shows the
backdoor frontal passage between sunrise and the mid morning hours
on Wednesday. Gusty winds will be likely along and behind this
backdoor front, especially along west slopes of area mountains where
winds could gust to 40 mph. The passage of this front will also
bring in cooler temperatures, dropping temperatures 5-10 degrees.
Temperatures on Wednesday will be in the middle 80s across the
desert lowlands. Wednesday's backdoor front will not completely
scour out moisture, with slight chances (15-25%) for thunderstorms
during the afternoon timeframe across the forecast area.

During the Thursday and Friday timeframe, the subtropical high will
shift eastward in response to an upper level closed low moving
onshore over the central California coast. This upper level flow
regime will promote an increase of moisture across the region, with
rain/storm chances increasing as well. Scattered thunderstorms are
expected area wide on Thursday and Friday. With PW values increasing
back above 1.0", isolated pockets of flash flooding will be possible
each afternoon and evening.

For the weekend and into early next week, global deterministic and
their respected ensemble suites are showing more and more agreement.
Uncertainties remain in replace with regard to the finer details
that will be better resolved towards the end of the work week. That
said, confidence is increasing gradually in terms of the heavy rain
threat and flash flooding threat.

&&

.AVIATION...
(18Z TAFS)
Issued at 1049 AM MDT Tue Sep 23 2025

VMC expected to prevail for all terminals this afternoon and
evening. ISO to SCT TSRA possible across central NM after 20Z.
Skies FEW to SCT at 8-12kft during the afternoon, becoming FEW to
SKC overnight. Winds will be light at 6-11 knots through the
afternoon out of W/NW. A backdoor coldfront will push through
Wednesday morning (around 12Z) with winds becoming NE at 9-14
knots with gusts to 20-25 knots during the morning timeframe.

&&

.FIRE WEATHER...
Issued at 1049 AM MDT Tue Sep 23 2025

Low fire danger this week with below normal ERCs and high soil
moisture. Min RH 30-40% with light west winds 10 to 15 mph. Vent
rates will be Good today and Tuesday afternoon with transport to the
east. Scattered showers and thunderstorms across central New Mexico,
best chances for LNF.

Cold front arrives from the northeast Wednesday morning, shifting
winds to the NE and cooling temperatures back to seasonal. Storm
chances continue for southwest New Mexico, especially for GNF on
Thursday.

Uptick in storm chances Friday into next weekend as coverage becomes
more scattered area wide. Storms will be capable of new lightning
starts over forests, but large fire growth is not expected due to
light winds and wetness.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                  95  70  87  66 /  10  20  10  30
Sierra Blanca            90  63  78  57 /  20  20  30  30
Las Cruces               91  63  84  60 /  10  20  20  30
Alamogordo               89  61  84  59 /  20  40  20  20
Cloudcroft               68  43  61  42 /  40  50  30  20
Truth or Consequences    86  60  81  60 /  30  30  20  20
Silver City              83  58  81  56 /  20  10  20  30
Deming                   93  66  87  62 /  10  10  10  20
Lordsburg                88  64  87  64 /  10  10  10  10
West El Paso Metro       92  69  84  66 /  10  20  10  30
Dell City                93  63  79  59 /  10  30  20  10
Fort Hancock             95  69  86  65 /  10  20  20  30
Loma Linda               86  60  75  58 /  10  30  10  20
Fabens                   93  67  85  65 /  10  20  10  30
Santa Teresa             91  66  84  63 /  10  20  10  30
White Sands HQ           91  64  83  62 /  10  30  20  30
Jornada Range            89  61  83  60 /  20  30  20  30
Hatch                    92  62  87  61 /  20  20  20  20
Columbus                 92  66  88  64 /  20  10  10  20
Orogrande                88  61  80  59 /  10  30  20  20
Mayhill                  77  48  66  46 /  30  50  30  10
Mescalero                79  48  72  47 /  40  50  30  20
Timberon                 77  48  69  46 /  20  40  20  20
Winston                  79  48  75  49 /  40  20  20  20
Hillsboro                88  57  82  56 /  20  20  20  30
Spaceport                88  58  83  58 /  30  30  20  20
Lake Roberts             83  51  81  51 /  20  10  30  30
Hurley                   86  58  82  57 /  10  10  20  20
Cliff                    90  60  89  60 /  10  10  20  20
Mule Creek               86  56  85  57 /  10  10  20  10
Faywood                  86  61  81  58 /  10  10  20  30
Animas                   89  65  89  64 /  20  10  10  10
Hachita                  88  63  86  62 /  20  10  10  20
Antelope Wells           88  63  87  62 /  20  10  10  10
Cloverdale               85  62  84  60 /  20  10  10  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

FORECASTER...38-Rogers

In the hours before

Special weather statement, Sep 23, 2:16 PM MST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service El Paso TX
316 PM MDT Tue Sep 23 2025

NMZ408-409-232145-
Eastern Black Range Foothills NM-Sierra County Lakes NM-
316 PM MDT Tue Sep 23 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL SIERRA COUNTY
THROUGH 345 PM MDT...

At 316 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Monticello, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Rock House, Alamosa Canyon, Lakeshore Highlands, Elephant Butte Lake,
and South Monticello Campground.

This includes Interstate 25 in New Mexico between mile markers 83 and
99.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3348 10699 3323 10701 3328 10743 3348 10739
TIME...MOT...LOC 2116Z 272DEG 18KT 3338 10730

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

40
Special weather statement, Sep 23, 3:20 PM MST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service El Paso TX
420 PM MDT Tue Sep 23 2025

NMZ409-427-232245-
Sierra County Lakes NM-West Central Tularosa Basin/White Sands NM-
420 PM MDT Tue Sep 23 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN SIERRA COUNTY
THROUGH 445 PM MDT...

At 420 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Engle, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Salinas Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3320 10699 3345 10696 3344 10643 3307 10648
TIME...MOT...LOC 2220Z 272DEG 25KT 3331 10685

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

40
Special weather statement, Sep 23, 3:35 PM MST, 57 minutes before
Special Weather Statement
National Weather Service El Paso TX
435 PM MDT Tue Sep 23 2025

NMZ409-232300-
Sierra County Lakes NM-
435 PM MDT Tue Sep 23 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL SIERRA COUNTY
THROUGH 500 PM MDT...

At 434 PM MDT, Doppler radar was tracking a strong thunderstorm over
City of Elephant Butte, moving southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Elephant Butte Lake, Truth or Consequences, Engle, Hot Springs
Landing, Lakeshore Highlands, South Monticello Campground, and Lions
Beach.

This includes Interstate 25 in New Mexico between mile markers 74 and
84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Elephant Butte Lake, get out of the water and move
indoors or inside a vehicle. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3315 10735 3331 10726 3326 10687 3301 10699
TIME...MOT...LOC 2234Z 295DEG 25KT 3320 10722

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

MPH
Special weather statement, Sep 23, 3:53 PM MST, 39 minutes before
Special Weather Statement
National Weather Service El Paso TX
453 PM MDT Tue Sep 23 2025

NMZ409-427-428-232345-
Sierra County Lakes NM-East Central Tularosa Basin/Alamogordo NM-
West Central Tularosa Basin/White Sands NM-
453 PM MDT Tue Sep 23 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN OTERO...
NORTHEASTERN SIERRA AND NORTHEASTERN DONA ANA COUNTIES THROUGH 545 PM
MDT...

At 452 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles north of Northrup Landing, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail. Patchy blowing
         dust.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Tularosa, Three Rivers, Alamogordo, La Luz, Salinas Peak, Alamorosa,
and Three Rivers Petroglyph Site.

This includes Highway 54 in New Mexico between mile markers 70 and
100.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3305 10671 3339 10663 3339 10600 3310 10594
      3291 10595
TIME...MOT...LOC 2252Z 268DEG 36KT 3320 10650

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

MPH

The radar

The Holloman AFB radar (KHDX), 109 km away, was scanning. The volume nearest the first event began at 23:32 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sierra

When
September 23, 4:32 PM MST to 4:35 PM MST
Where
Sierra County, 0.6 mi N of (Tcs)truth/Consqnces
Measured
67 kt (77 mph) measured gust
Reported by
ASOS
Coordinates
33.239, -107.270

The Truth or Consequences Airport reported a peak gust of 77 mph.

Thunderstorm Wind, Otero

When
September 23, 4:37 PM MST to 4:45 PM MST
Where
Otero County, 8.6 mi W of Tularosa
Measured
68 kt (78 mph) measured gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
33.067, -106.168

The White Sands Missile Range site at Tula recorded a peak gust of 78 mph. Another site at the Tula Airstrip recorded a peak gust of 73 mph but could have been higher as comms were cut-off prior to storms arrival. The tower was bent by winds about 30 degrees.

Thunderstorm Wind, Sierra

When
September 23, 5:15 PM MST
Where
Sierra County, 37.91 mi ENE of Aleman
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
33.117, -106.361

The Salt Creek Mesonet Station reported a peak gust of 63 mph.

Thunderstorm Wind, Otero

When
September 23, 6:20 PM MST to 6:25 PM MST
Where
Otero County, 1.54 mi N of Valmont
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
32.772, -105.980

Ambient Weather Network station at Casa Cats Purr.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2025Every state in 2025This day in weather historyWarnings in New Mexico, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1295083, 1295082, 1295084, 1295081.